JournalsjemsVol. 17, No. 3pp. 523–533

Skolem–Mahler–Lech type theorems and Picard–Vessiot theory

  • Michael Wibmer

    RWTH Aachen, Germany
Skolem–Mahler–Lech type theorems and Picard–Vessiot theory cover
Download PDF

Abstract

We show that three problems involving linear difference equations with rational function coefficients are essentially equivalent. The first problem is the generalization of the classical Skolem–Mahler–Lech theorem to rational function coefficients. The second problem is whether or not for a given linear difference equation there exists a Picard–Vessiot extension inside the ring of sequences. The third problem is a certain special case of the dynamical Mordell–Lang conjecture. This allows us to deduce solutions to the first two problems in a particular but fairly general special case.

Cite this article

Michael Wibmer, Skolem–Mahler–Lech type theorems and Picard–Vessiot theory. J. Eur. Math. Soc. 17 (2015), no. 3, pp. 523–533

DOI 10.4171/JEMS/509